South Dakota, 2015

Tornadoes and Hail in South Dakota, July 17, 2015

July 17, 2015 · NWS ABR · 100 events in 13 counties and zones

A surface low pressure area moving across South Dakota combined with a warm front lifting north and a cold front moving east brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of baseballs, damaging winds up to 100 mph, along with a few tornadoes affected much of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
100

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area moving across South Dakota combined with a warm front lifting north and a cold front moving east brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of baseballs, damaging winds up to 100 mph, along with a few tornadoes affected much of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 3:05 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 17, 3:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 401 PM CDT FRI JUL 17 2015

UPDATED PRODUCTS FOR THE SEVERE THUNDERSTORM WATCH.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 214 PM CDT FRI JUL 17 2015

CURRENTLY...TEMPERATURES OUT AHEAD OF SLOW-MOVING COLD FRONT ARE
WARMING THROUGH THE 80S INTO THE LOW 90S. BEHIND THE
FRONT...TEMPERATURES ARE NOTABLY COOLER WITH READINGS RANGING FROM
THE UPPER 60S TO THE LOW 80S. THE ATMOSPHERE OUT AHEAD OF THIS COLD
FRONT COULD BE CHARACTERIZED AS BECOMING RATHER UNSTABLE...WITH
MLCAPE VALUES OFF SPC'S MESO-PAGE SHOWING A BULLS-EYE OF OVER
2500J/KG. AT THE SAME TIME...THE DEEP LAYER SHEAR HAS INCREASED TO
45 TO 50 KNOTS. THESE TWO INDICES/PARAMETERS ALONE SUGGEST
SIGNIFICANTLY STRONG/SEVERE STORMS ARE POSSIBLE.

THIS AFTERNOON THROUGH LATE TONIGHT...ALL THE AVAILABLE MODEL
GUIDANCE /INCLUDING CAM OUTPUT/ SEEMS TO SUGGEST THERE WILL BE AT
LEAST SCATTERED COVERAGE OF PRECIPITATION OVER THE CWA. THE
RECURRING THEME IN THE HRRR...ARW...NMM...NAMDNG5...NSSL WRF AND
LOCAL WRF IS THAT THERE COULD BE TWO ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS OVER THE NEXT 12 HOURS OR SO. ONE ROUND OF SEVERE
STORMS IS EXPECTED TO FIRE OFF THIS SLOW MOVING COLD FRONT BY LATE
THIS AFTERNOON...AFFECTING MAINLY NORTHEAST SOUTH DAKOTA WITH
DISCRETE SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS AND BY EARLY THIS EVENING PERHAPS EVEN A
TORNADO OR TWO. A SECOND ROUND OF STRONG TO PERHAPS SEVERE STORMS
COULD BE MOVING INTO THE SOUTHERN /I-90 CORRIDOR/ FORECAST AREA
LIFTING EAST-NORTHEAST BETWEEN ROUGHLY 01Z AND 06Z. THIS SECOND
ROUND OF STORMS...WHILE NOT AFFIXED TO OR OUT AHEAD OF THIS COLD
FRONT...WILL HAVE THE POTENTIAL TO ORGANIZE INTO A FORWARD
PROPAGATING SQUALL LINE/BOWING LINE SEGMENT AND PRODUCE SEVERE
STRAIGHT LINE WIND DAMAGE GIVEN THE AMOUNT OF CLOUD-BEARING SHEAR
THAT WILL BE AROUND THROUGH LATE THIS EVENING INTO THE OVERNIGHT
HOURS.

ONCE THESE CONVECTION CHANCES GO AWAY LATE TONIGHT...THE REST OF THE
SHORT TERM FORECAST IS DRY AND COOL WITH SURFACE HIGH PRESSURE
INFLUENCING THE FORECAST AREA. EXPECT TEMPERATURES THE NEXT COUPLE
OF DAYS TO BE CLOSER TO NORMAL...AND NOT SO UNCOMFORTABLY MUGGY.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 214 PM CDT FRI JUL 17 2015

THERE IS A REASONABLE AGREEMENT AMONG MODELS WITH THE UPPER
LEVEL FLOW PATTERN ACROSS THE CONUS THROUGH THE PERIOD. THERE IS
FAIRLY GOOD SIGNAL FOR WIDESPREAD PCPN CHANCES LATE TUESDAY
NIGHT/WEDNESDAY AS A FAIRLY STRONG SHORTWAVE CROSSES THE REGION.
BEYOND WEDNESDAY...PCPN CHANCES ARE A BEST GUESS AS THE GFS SHOWS AN
AREA OF LOW PRESSURE SITUATED WEST OF THE CWA THROUGH THE REST OF
THE PERIOD. WHILE THERE WILL BE DECENT CAPE VALUES...THERE WILL ALSO
BE A FAIRLY STRONG CAP IN PLACE WITH 700 MB TEMPS OF +12 TO +14.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1249 PM CDT FRI JUL 17 2015

A COLD FRONT CROSSING THE REGION WILL BRING SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...MAINLY FOR THE TERMINALS OF
KABR/KATY. CONDITIONS MAY BRIEFLY FALL TO MVFR WITH HEAVIER
THUNDERSTORMS. ADDITIONAL STORMS ARE POSSIBLE LATER TONIGHT AS A
SECONDARY FRONTAL BOUNDARY CROSSES THE REGION. KPIR AND PERHAPS
KATY WILL HAVE THE BEST POTENTIAL OF SEEING THUNDERSTORMS WITH THE
SECOND FRONT. GUSTY NORTHWESTERLY WINDS ARE EXPECTED ON
SATURDAY...ALONG WITH VFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...DORN
LONG TERM...SD
AVIATION...SD
Hazardous weather outlook, Jul 17, 3:09 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT FRI JUL 17 2015

MNZ039-046-SDZ004>011-016>023-180915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THEY WILL
INITIATE ALONG A FRONTAL BOUNDARY ACROSS NORTH CENTRAL SOUTH
DAKOTA LATE IN THE AFTERNOON...AND THEN TRACK FROM WEST TO EAST
ACROSS THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT...HOWEVER...CANNOT RULE OUT AN
ISOLATED TORNADO AS WELL.

ALTHOUGH A MUCH LESSER CHANCE...THERE MAY BE AN SECOND ROUND OF
THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. STRONG WINDS
WILL BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

SDZ003-015-180915-
CORSON-DEWEY-
409 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST
ACROSS THE REGION LATER THIS MORNING AND EARLY AFTERNOON. THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...THERE
MAY BE A SECOND ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE
REGION OVERNIGHT. IF THEY DEVELOP...STRONG WINDS WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SDZ033>037-045-048-051-180915-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON...ALTHOUGH THE STRONGEST STORMS APPEAR AS THOUGH THEY
WILL REMAIN NORTH OF THE REGION. HOWEVER...THERE MAY BE A SECOND
ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. IF
THEY DEVELOP...STRONG WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SERR

The radar

The Aberdeen radar (KABR), 64 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

80 hail, 14 thunderstorm wind, 4 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Marshall

When
July 17, 3:30 PM CST to 3:45 PM CST
Where
Marshall County, 0.72 mi SSE of Britton
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.790, -97.746

Hail, Marshall

When
July 17, 3:30 PM CST to 3:45 PM CST
Where
Marshall County, 2.5 mi E of Britton Muni Arpt
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.820, -97.678

Hail, Marshall

When
July 17, 3:30 PM CST to 3:45 PM CST
Where
Marshall County, 4.16 mi SE of Britton
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.762, -97.683

Hail, Marshall

When
July 17, 3:45 PM CST to 4:00 PM CST
Where
Marshall County, 6.69 mi ESE of Britton Muni Arpt
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
45.790, -97.598

Hail, Marshall

When
July 17, 3:49 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.790, -97.750

Hail, Marshall

When
July 17, 3:55 PM CST
Where
Marshall County, 2.81 mi S of Britton
Measured
1.75 in hail
Reported by
Public
Coordinates
45.760, -97.740

Hail, Marshall

When
July 17, 3:55 PM CST
Where
Marshall County, 0.84 mi SW of Britton
Measured
1.75 in hail
Reported by
Public
Coordinates
45.790, -97.760

Hail, Marshall

When
July 17, 3:56 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.790, -97.750

Hail, Marshall

When
July 17, 3:58 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
45.790, -97.750

Hail, Marshall

When
July 17, 3:58 PM CST
Where
Marshall County, 1.45 mi E of Britton
Measured
2 in hail
Reported by
Public
Coordinates
45.800, -97.720

Thunderstorm Wind, Marshall

When
July 17, 3:58 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
58 kt (67 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.790, -97.750

Hail, Marshall

When
July 17, 4:00 PM CST to 4:15 PM CST
Where
Marshall County, 1.59 mi NE of Britton Muni Arpt
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.835, -97.705

Hail, Marshall

When
July 17, 4:00 PM CST to 4:05 PM CST
Where
Marshall County, 2.14 mi SSE of Kidder
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.850, -97.709

Hail, Marshall

When
July 17, 4:00 PM CST to 4:30 PM CST
Where
Marshall County, 8.08 mi ESE of Britton
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.740, -97.606

Hail, McPherson

When
July 17, 4:00 PM CST to 4:20 PM CST
Where
McPherson County, 2.78 mi NW of Leola
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.746, -98.994

Hail, Marshall

When
July 17, 4:00 PM CST to 4:10 PM CST
Where
Marshall County, 4.81 mi NW of Spain
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
45.734, -97.813

Hail, Marshall

When
July 17, 4:03 PM CST
Where
Marshall County, 2 mi NE of Britton Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
45.840, -97.700

Hail, Marshall

When
July 17, 4:05 PM CST to 4:15 PM CST
Where
Marshall County, 1.9 mi S of Britton
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.773, -97.750

Hail, Marshall

When
July 17, 4:06 PM CST
Where
Marshall County, 6.6 mi ESE of Britton Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
45.790, -97.600

Hail, Marshall

When
July 17, 4:06 PM CST
Where
Marshall County, 2.41 mi E of Britton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.820, -97.680

Hail, Marshall

When
July 17, 4:11 PM CST
Where
Marshall County, 4.37 mi ESE of Kidder
Measured
1.5 in hail
Reported by
Public
Coordinates
45.850, -97.640

Hail, Edmunds

When
July 17, 4:15 PM CST
Where
Edmunds County, 9.99 mi SSW of Craven
Measured
1.75 in hail
Reported by
Public
Coordinates
45.290, -99.010

Hail, Marshall

When
July 17, 4:15 PM CST to 4:30 PM CST
Where
Marshall County, 5.11 mi ESE of Britton Muni Arpt
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.805, -97.626

Hail, McPherson

When
July 17, 4:15 PM CST to 4:35 PM CST
Where
McPherson County, 0.36 mi ENE of Leola
Measured
2.75 in hail
Reported by
SHAVE Project
Coordinates
45.722, -98.943

Hail, Edmunds

When
July 17, 4:15 PM CST to 4:18 PM CST
Where
Edmunds County, 15.35 mi NNE of Beebe
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
45.665, -99.120

Hail, Marshall

When
July 17, 4:16 PM CST
Where
Marshall County, 5.01 mi ESE of Britton Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
45.800, -97.630

Hail, McPherson

When
July 17, 4:19 PM CST
Where
McPherson County, 3.45 mi WSW of Leola
Measured
2 in hail
Reported by
Public
Coordinates
45.710, -99.020

Hail, McPherson

When
July 17, 4:21 PM CST
Where
McPherson County, 2.83 mi NW of Leola
Measured
2.5 in hail
Reported by
Public
Coordinates
45.750, -98.990

Hail, McPherson

When
July 17, 4:24 PM CST
Where
McPherson County, 0.48 mi E of Leola
Measured
2.75 in hail
Reported by
Public
Coordinates
45.720, -98.940

Hail, Marshall

When
July 17, 4:25 PM CST to 5:20 PM CST
Where
Marshall County, 4.24 mi WNW of Lake City
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.747, -97.499

Hail, McPherson

When
July 17, 4:30 PM CST
Where
McPherson County, 0.48 mi E of Leola
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.720, -98.940

Hail, McPherson

When
July 17, 4:30 PM CST
Where
McPherson County, 2.37 mi E of Leola
Measured
2.75 in hail
Reported by
SHAVE Project
Coordinates
45.723, -98.901

Hail, Marshall

When
July 17, 4:30 PM CST to 4:35 PM CST
Where
Marshall County, 5.92 mi W of Hillhead
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.819, -97.522

Hail, McPherson

When
July 17, 4:31 PM CST
Where
McPherson County, 2.41 mi E of Leola
Measured
2.75 in hail
Reported by
Public
Coordinates
45.720, -98.900

Hail, Marshall

When
July 17, 4:38 PM CST to 4:58 PM CST
Where
Marshall County, 0.98 mi NNE of Lake City
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.733, -97.412

Hail, McPherson

When
July 17, 4:41 PM CST
Where
McPherson County, 2.76 mi S of Leola
Measured
2.5 in hail
Reported by
Public
Coordinates
45.680, -98.950

Hail, Brown

When
July 17, 4:43 PM CST
Where
Brown County, Warner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.320, -98.500

Hail, McPherson

When
July 17, 4:43 PM CST
Where
McPherson County, 7.06 mi NNE of Wetonka
Measured
1.75 in hail
Reported by
Public
Coordinates
45.720, -98.750

Hail, Marshall

When
July 17, 4:45 PM CST to 5:45 PM CST
Where
Marshall County, 3.37 mi ESE of Hillhead
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.805, -97.340

Hail, McPherson

When
July 17, 4:48 PM CST to 4:58 PM CST
Where
McPherson County, 3.21 mi WSW of Leola
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
45.710, -99.015

Large hail broke a house window.

Hail, Brown

When
July 17, 4:49 PM CST
Where
Brown County, 6.75 mi W of Barnard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.730, -98.640

Hail, Marshall

When
July 17, 4:49 PM CST
Where
Marshall County, 4.38 mi WNW of Lake City
Measured
1.25 in hail
Reported by
Public
Coordinates
45.750, -97.500

Hail, Marshall

When
July 17, 4:50 PM CST
Where
Marshall County, 6.14 mi WSW of Hillhead
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.800, -97.520

Hail, Marshall

When
July 17, 4:51 PM CST
Where
Marshall County, 5.79 mi W of Lake City
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
45.720, -97.540

Hail, Marshall

When
July 17, 4:52 PM CST
Where
Marshall County, 6.73 mi NW of Lake City
Measured
1.75 in hail
Reported by
Public
Coordinates
45.780, -97.530

Hail, Marshall

When
July 17, 4:55 PM CST
Where
Marshall County, 1.46 mi NNW of Lake City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.740, -97.430

Hail, Marshall

When
July 17, 4:55 PM CST to 5:15 PM CST
Where
Marshall County, 1.38 mi NW of Lake City
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.732, -97.443

Hail, Marshall

When
July 17, 4:57 PM CST
Where
Marshall County, 1.19 mi NW of Lake City
Measured
1.25 in hail
Reported by
Public
Coordinates
45.730, -97.440

Hail, Marshall

When
July 17, 5:00 PM CST
Where
Marshall County, 5.79 mi W of Lake City
Measured
1.75 in hail
Reported by
Public
Coordinates
45.720, -97.540

Hail, Marshall

When
July 17, 5:00 PM CST to 5:10 PM CST
Where
Marshall County, 6.37 mi NW of Lake City
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.776, -97.525

Hail, Marshall

When
July 17, 5:00 PM CST to 5:30 PM CST
Where
Marshall County, 0.55 mi NW of Lake City
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.725, -97.429

Hail, Marshall

When
July 17, 5:00 PM CST to 5:10 PM CST
Where
Marshall County, 4.53 mi NNW of Lake City
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.775, -97.471

Thunderstorm Wind, Brown

When
July 17, 5:03 PM CST
Where
Brown County, Westport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.650, -98.500

Seventy mph winds downed a tree which snapped a power line west of Westport.

Hail, Marshall

When
July 17, 5:05 PM CST
Where
Marshall County, 0.84 mi NE of Lake City
Measured
1 in hail
Reported by
Public
Coordinates
45.730, -97.410

Hail, Brown

When
July 17, 5:06 PM CST
Where
Brown County, 6.75 mi W of Barnard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.730, -98.640

Hail, Marshall

When
July 17, 5:10 PM CST to 5:20 PM CST
Where
Marshall County, 4.3 mi E of Lake City
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
45.722, -97.331

Hail, Marshall

When
July 17, 5:17 PM CST
Where
Marshall County, 3.56 mi SE of Hillhead
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -97.340

Hail, Marshall

When
July 17, 5:18 PM CST
Where
Marshall County, 4.36 mi SE of Lake City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.680, -97.350

Hail, Marshall

When
July 17, 5:20 PM CST
Where
Marshall County, 4.34 mi E of Lake City
Measured
2 in hail
Reported by
Public
Coordinates
45.720, -97.330

Thunderstorm Wind, Brown

When
July 17, 5:21 PM CST
Where
Brown County, 3.49 mi N of Columbia
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
45.670, -98.310

Hail, Brown

When
July 17, 5:25 PM CST
Where
Brown County, 2.93 mi NNE of Stratford
Measured
1.75 in hail
Reported by
Public
Coordinates
45.360, -98.300

Hail, Marshall

When
July 17, 5:25 PM CST
Where
Marshall County, 6.27 mi E of Lake City
Measured
1.25 in hail
Reported by
Public
Coordinates
45.720, -97.290

Hail, Marshall

When
July 17, 5:30 PM CST to 5:40 PM CST
Where
Marshall County, 6.46 mi E of Lake City
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.721, -97.286

Hail, Faulk

When
July 17, 5:47 PM CST
Where
Faulk County, 2.81 mi N of Chelsea
Measured
1.75 in hail
Reported by
Public
Coordinates
45.210, -98.740

A large area of crops were damaged from golf ball size hail.

Hail, Brown

When
July 17, 5:48 PM CST
Where
Brown County, 2.07 mi N of Ferney
Measured
1.25 in hail
Reported by
Public
Coordinates
45.360, -98.100

Hail, McPherson

When
July 17, 5:49 PM CST
Where
McPherson County, 2.83 mi S of Leola
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.679, -98.952

Hail, Spink

When
July 17, 5:50 PM CST
Where
Spink County, 6.02 mi WSW of Mansfield
Measured
0.75 in hail
Reported by
Public
Coordinates
45.210, -98.680

Thunderstorm Wind, Brown

When
July 17, 5:50 PM CST
Where
Brown County, 2.13 mi SSE of Claremont
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.640, -98.010

A machine shed was destroyed by eighty mph winds.

Hail, Roberts

When
July 17, 6:00 PM CST
Where
Roberts County, 0.69 mi S of Sisseton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.660, -97.050

Hail, Spink

When
July 17, 6:00 PM CST
Where
Spink County, 6.24 mi N of Frankfort
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -98.310

Thunderstorm Wind, Day

When
July 17, 6:00 PM CST to 6:10 PM CST
Where
Day County, Bristol
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.350, -97.770

Seventy mph winds or higher dented a grain bin and caused the structure to buckle pulling one edge out from the ground supports. There was also moderate damage to a gas station roof canopy. Much of the corn crop in the area was also completely stripped from large hail.

Hail, Spink

When
July 17, 6:05 PM CST
Where
Spink County, 3.01 mi WSW of Athol
Measured
1 in hail
Reported by
Public
Coordinates
45.010, -98.680

Hail, Roberts

When
July 17, 6:10 PM CST
Where
Roberts County, 2.76 mi N of Sisseton
Measured
2.5 in hail
Reported by
Public
Coordinates
45.710, -97.050

Thunderstorm Wind, Day

When
July 17, 6:10 PM CST
Where
Day County, 0.97 mi E of Bristol
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.350, -97.750

Seventy mph winds damaged the canopy at a gas station.

Tornado, Marshall

When
July 17, 6:10 PM CST to 6:15 PM CST
Where
Marshall County, 3.87 mi ENE of Langford to 4.29 mi ENE of Langford
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.615, -97.753

A tornado touched down east northeast of Langford. The tornado damaged a cornfield and moved many hay bales.

Hail, Day

When
July 17, 6:23 PM CST
Where
Day County, 1.46 mi NNE of Webster
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.350, -97.520

Hail broke out some car windows at the intersection of Highway 12 and County Road 25 causing some injuries.

Hail, Roberts

When
July 17, 6:25 PM CST
Where
Roberts County, 2.05 mi ESE of Sisseton Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.660, -96.940

Large hail caused some crop damage.

Hail, Spink

When
July 17, 6:25 PM CST
Where
Spink County, 2.07 mi S of Gallup
Measured
1 in hail
Reported by
Public
Coordinates
45.040, -98.500

Tornado, Day

When
July 17, 6:47 PM CST to 6:52 PM CST
Where
Day County, 2.63 mi ESE of Grenville to 4.24 mi ESE of Grenville
Rating
EF0
Path length
1.68 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
45.457, -97.349

A tornado touched down southeast of Grenville damaging several trees in a couple shelter belts along with some corn. Near the end of its path, a horse trailer was rolled, a barn suffered significant roof damage, and numerous branches were downed.

Thunderstorm Wind, Day

When
July 17, 6:48 PM CST
Where
Day County, 3.47 mi WNW of Waubay
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
45.340, -97.390

Thunderstorm Wind, Day

When
July 17, 6:50 PM CST to 7:05 PM CST
Where
Day County, 0.63 mi NE of Waubay to 3.37 mi SE of Waubay
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.336, -97.311

One hundred mph winds or higher caused significant damage from Waubay to nearly three miles southeast of Waubay. Many trees and branches were downed along the path of high winds. More significant damage occurred at the Bitter Lake Lodge campground where several campers were rolled and destroyed. Significant damage occurred at a farm with a barn roof damaged with partially collapsed walls. Empty grain bins were completely destroyed with other outbuildings sustaining damage. Also, much of the wheat and corn crop along the way was destroyed by large hail.

Hail, Spink

When
July 17, 7:00 PM CST
Where
Spink County, 6.24 mi N of Frankfort
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -98.310

Thunderstorm Wind, Day

When
July 17, 7:00 PM CST
Where
Day County, 0.49 mi E of Waubay
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.330, -97.310

Ninety mph winds downed trees all over town, damaged some homes, outbuildings, grain bins, overturned and damaged numerous campers, and downed some power lines. There were also a few fires caused by the downed power lines.

Funnel Cloud, Clark

When
July 17, 7:13 PM CST
Where
Clark County, 0.85 mi NW of Bradley
Reported by
Storm Chaser
Coordinates
45.090, -97.640

Thunderstorm Wind, Clark

When
July 17, 7:15 PM CST
Where
Clark County, 0.85 mi NW of Bradley
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.090, -97.640

Seventy mph winds damaged some power lines.

Thunderstorm Wind, Day

When
July 17, 7:23 PM CST
Where
Day County, 0.49 mi E of Waubay
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.330, -97.310

Ninety mph winds downed several large trees in Waubay and also damaged several structures.

Hail, Clark

When
July 17, 7:26 PM CST
Where
Clark County, 3.48 mi ENE of Bradley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.090, -97.560

Hail, Roberts

When
July 17, 7:28 PM CST
Where
Roberts County, 0.49 mi W of Summit
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.300, -97.040

Thunderstorm Wind, Grant

When
July 17, 7:28 PM CST
Where
Grant County, 7.11 mi WNW of Marvin
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
45.300, -97.060

Hail, Codington

When
July 17, 7:29 PM CST
Where
Codington County, 2.81 mi S of Wallace
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.040, -97.480

Hail, Grant

When
July 17, 7:30 PM CST
Where
Grant County, 5.69 mi NE of Hiland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.240, -97.120

Hail, Grant

When
July 17, 7:41 PM CST
Where
Grant County, 1.47 mi SSW of Twin Brooks
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.180, -96.810

Funnel Cloud, Codington

When
July 17, 7:54 PM CST
Where
Codington County, 0.69 mi N of South Shore
Reported by
Trained Spotter
Coordinates
45.110, -96.920

Hail, Codington

When
July 17, 7:55 PM CST
Where
Codington County, 0.49 mi W of Henry
Measured
1.75 in hail
Reported by
Public
Coordinates
44.880, -97.460

Funnel Cloud, Codington

When
July 17, 7:59 PM CST
Where
Codington County, 1.69 mi SW of (Aty)watertown Arpt
Reported by
Emergency Manager
Coordinates
44.900, -97.170

Funnel Cloud, Grant

When
July 17, 8:12 PM CST
Where
Grant County, 4.03 mi SW of Revillo
Reported by
Storm Chaser
Coordinates
44.980, -96.640

Thunderstorm Wind, Deuel

When
July 17, 8:24 PM CST
Where
Deuel County, 2.29 mi NNW of Tunerville
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.910, -96.690

Sixty-five mph winds were estimated.

Hail, Codington

When
July 17, 8:33 PM CST
Where
Codington County, 0.98 mi W of Foley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.830, -97.170

Thunderstorm Wind, Deuel

When
July 17, 8:44 PM CST
Where
Deuel County, 7.36 mi W of Clear Lake
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet
Coordinates
44.750, -96.830

Hail, Hamlin

When
July 17, 9:10 PM CST
Where
Hamlin County, 2.02 mi SE of Castlewood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.700, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595670, 595672, 595695, 595673, 593877, 593878, 593879, 593880, 593881, 593882, 593935, 595674, 595675, 595676, 595680, 595694, 593883, 593955, 593884, 593885, 593886, 593887, 595671, 595678, 595697, 593888, 593889, 593890, 593891, 595677, 593892, 595679, 595696, 593893, 595685, 593894, 593895, 593896, 595688, 595681, and more.